Skip to main content
Log in

Convergence of quasi-optimal sparse-grid approximation of Hilbert-space-valued functions: application to random elliptic PDEs

  • Published:
Numerische Mathematik Aims and scope Submit manuscript

Abstract

In this work we provide a convergence analysis for the quasi-optimal version of the sparse-grids stochastic collocation method we presented in a previous work: “On the optimal polynomial approximation of stochastic PDEs by Galerkin and collocation methods” (Beck et al., Math Models Methods Appl Sci 22(09), 2012). The construction of a sparse grid is recast into a knapsack problem: a profit is assigned to each hierarchical surplus and only the most profitable ones are added to the sparse grid. The convergence rate of the sparse grid approximation error with respect to the number of points in the grid is then shown to depend on weighted summability properties of the sequence of profits. This is a very general argument that can be applied to sparse grids built with any uni-variate family of points, both nested and non-nested. As an example, we apply such quasi-optimal sparse grids to the solution of a particular elliptic PDE with stochastic diffusion coefficients, namely the “inclusions problem”: we detail the convergence estimates obtained in this case using polynomial interpolation on either nested (Clenshaw–Curtis) or non-nested (Gauss–Legendre) abscissas, verify their sharpness numerically, and compare the performance of the resulting quasi-optimal grids with a few alternative sparse-grid construction schemes recently proposed in the literature.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10

Similar content being viewed by others

Notes

  1. See e.g. http://www.ians.uni-stuttgart.de/spinterp or http://dakota.sandia.gov.

  2. Throughout the rest of this work, \(\mathbb {N}\) will denote the set of integer numbers including 0, and \(\mathbb {N}_+\) that of integer numbers excluding 0. Moreover, \(\varvec{0}\) will denote the vector \((0,0,\ldots ,0) \in \mathbb {N}^N\), \(\varvec{1}\) the vector \((1,1,\ldots ,1) \in \mathbb {N}^N\), and \(\mathbf {e}_j\) the j-th canonical vector in \(\mathbb {R}^N\), i.e. a vector whose components are all zero but the j-th, whose value is one. Finally, given two vectors \(\mathbf {v}, \mathbf {w}\in \mathbb {N}^N\), \(\mathbf {v}\le \mathbf {w}\) if and only if \(v_j \le w_j\) for every \( 1 \le j \le N\).

  3. Also known as lower sets or downward closed set, see e.g. [15].

  4. As opposed to the Parseval identity, which is an equality and therefore an “optimal decomposition” in the case of orthogonal hierarchical surpluses.

References

  1. Babenko, K.I.: Approximation by trigonometric polynomials in a certain class of periodic functions of several variables. Soviet Math. Dokl. 1, 672–675 (1960)

    MathSciNet  MATH  Google Scholar 

  2. Babuška, I., Tempone, R., Zouraris, G.E.: Galerkin finite element approximations of stochastic elliptic partial differential equations. SIAM J. Numer. Anal. 42(2), 800–825 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  3. Babuška, I., Nobile, F., Tempone, R.: A stochastic collocation method for elliptic partial differential equations with random input data. SIAM Rev. 52(2), 317–355 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  4. Bäck, J., Nobile, F., Tamellini, L., Tempone, R.: Stochastic spectral Galerkin and collocation methods for PDEs with random coefficients: a numerical comparison. In: Hesthaven, J.S., Ronquist, E.M. (eds.) Spectral and High Order Methods for Partial Differential Equations, Lecture Notes in Computational Science and Engineering, vol. 76, pp. 43–62. Springer, Berlin (2011) (selected papers from the ICOSAHOM ’09 conference, June 22–26, Trondheim, Norway)

  5. Barthelmann, V., Novak, E., Ritter, K.: High dimensional polynomial interpolation on sparse grids. Adv. Comput. Math. 12(4), 273–288 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  6. Beck, J., Nobile, F., Tamellini, L., Tempone, R.: On the optimal polynomial approximation of stochastic PDEs by Galerkin and collocation methods. Math. Models Methods Appl. Sci. 22(09) (2012)

  7. Beck, J., Nobile, F., Tamellini, L., Tempone, R.: A quasi-optimal sparse grids procedure for groundwater flows. In: Azaiez, M., El Fekih, H., Hesthaven, J.S. (eds.) Spectral and High Order Methods for Partial Differential Equations, Lecture Notes in Computational Science and Engineering. Springer, Berlin (2012) (selected papers from the ICOSAHOM ’12 conference)

  8. Beck, J., Nobile, F., Tamellini, L., Tempone, R.: Convergence of quasi-optimal Stochastic Galerkin methods for a class of PDEs with random coefficients. Comput. Math. Appl. 67(4), 732–751 (2014)

    Article  MathSciNet  Google Scholar 

  9. Bieri, M., Andreev, R., Schwab, C.: Sparse tensor discretization of elliptic SPDEs. SIAM J. Sci. Comput. 31(6), 4281–4304 (2009/2010)

  10. Bungartz, H.J., Griebel, M.: Sparse grids. Acta Numer. 13, 147–269 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  11. Chkifa, A.: On the lebesgue constant of leja sequences for the complex unit disk and of their real projection. J. Approx. Theory 166, 176–200 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  12. Chkifa, A., Cohen, A., Devore, R., Schwab, C.: Sparse adaptive Taylor approximation algorithms for parametric and stochastic elliptic PDEs. ESAIM Math. Model. Numer. Anal. 47(1), 253–280 (2013)

    Article  MATH  Google Scholar 

  13. Chkifa, A., Cohen, A., Schwab, C.: High-dimensional adaptive sparse polynomial interpolation and applications to parametric PDEs. Foundations of Computational Mathematics, pp. 1–33 (2013)

  14. Cohen, A., Devore, R., Schwab, C.: Analytic regularity and polynomial approximation of parametric and stochastic elliptic PDE’S. Anal. Appl. (Singap.) 9(1), 11–47 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  15. Davey, B.A., Priestley, H.A.: Introduction to Lattices and Order, 2nd edn. Cambridge University Press, New York (2002)

  16. DeVore, R.A., Lorentz, G.G.: Constructive Approximation. Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen. Springer, Berlin (1993)

    Google Scholar 

  17. Dzjadik, V.K., Ivanov, V.V.: On asymptotics and estimates for the uniform norms of the Lagrange interpolation polynomials corresponding to the Chebyshev nodal points. Anal. Math. 9(2), 85–97 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  18. Ehlich, H., Zeller, K.: Auswertung der Normen von Interpolationsoperatoren. Math. Ann. 164, 105–112 (1966)

    Article  MathSciNet  MATH  Google Scholar 

  19. Gerstner, T., Griebel, M.: Dimension-adaptive tensor-product quadrature. Computing 71(1), 65–87 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  20. Ghanem, R.G., Spanos, P.D.: Stochastic Finite Elements: A Spectral Approach. Springer, New York (1991)

    Book  MATH  Google Scholar 

  21. Griebel, M., Knapek, S.: Optimized general sparse grid approximation spaces for operator equations. Math. Comput. 78(268), 2223–2257 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  22. Gui, W., Babuka, I.: The h, p and h-p versions of the finite element method in 1 dimension—part I. The error analysis of the p-version. Numer. Math. 49(6), 577–612 (1986)

    Article  MathSciNet  MATH  Google Scholar 

  23. Haji-Ali, A.-L., Nobile, F., Tamellini, L., Tempone, R.: Multi-index stochastic collocation for random PDEs.arXiv:1508.07467 (2015, e-print)

  24. Haji-Ali, A.-L., Nobile, F., Tempone, R.: Multi-Index Monte Carlo: when sparsity meets sampling. Numer. Math., 1–40 (2015)

  25. Harbrecht, H., Peters, M., Siebenmorgen, M.: On multilevel quadrature for elliptic stochastic partial differential equations. In: Sparse Grids and Applications, Lecture Notes in Computational Science and Engineering, vol. 88, pp. 161–179. Springer, Berlin (2013)

  26. Klimke, A.: Uncertainty modeling using fuzzy arithmetic and sparse grids. PhD thesis, Universität Stuttgart, Shaker Verlag, Aachen (2006)

  27. Le Maître, O.P., Knio, O.M.: Spectral methods for uncertainty quantification. Scientific Computation. Springer, New York (2010) (with applications to computational fluid dynamics)

  28. Lubich, C.: From Quantum to Classical Molecular Dynamics: Reduced Models and Numerical Analysis, Lectures in Advanced Mathematics. European Mathematical Society, Zurich (2008)

    Book  MATH  Google Scholar 

  29. Martello, S., Toth, P.: Knapsack Problems: Algorithms and Computer Implementations. Wiley-Interscience Series in Discrete Mathematics and Optimization. Wiley, New York (1990)

  30. Nobile, F., Tamellini, L., Tempone, R.: Comparison of Clenshaw–Curtis and Leja quasi-optimal sparse grids for the approximation of random PDEs. In: Spectral and High Order Methods for Partial Differential Equations—ICOSAHOM ’14, Lecture Notes in Computational Science and Engineering, vol. 106. Springer, Berlin (2015, to appear) (also available as MATHICSE report 41/2014)

  31. Nobile, F., Tempone, R., Webster, C.G.: An anisotropic sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46(5), 2411–2442 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  32. Nocedal, J., Wright, S.J.: Numerical Optimization. Springer, Berlin (1999)

  33. Patterson, T.N.L.: The optimum addition of points to quadrature formulae. Math. Comput. 22, 847–856 (1968) [addendum, Math. Comput. 22(104), C1–C11 (1968)]

  34. Schillings, C., Schwab, C.: Sparse, adaptive Smolyak quadratures for Bayesian inverse problems. Inverse Probl. 29(6) (2013)

  35. Shen, Jie, Wang, Li-Lian: Sparse spectral approximations of high-dimensional problems based on hyperbolic cross. SIAM J. Numer. Anal. 48(3), 1087–1109 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  36. Tamellini, L.: Polynomial approximation of PDEs with stochastic coefficients. PhD thesis, Politecnico di Milano (2012)

  37. Tamellini, L., Nobile, F.: Sparse Grids Matlab kit v. 15-8. http://csqi.epfl.ch (2011–2015)

  38. Teckentrup, A.L., Jantsch, P., Webster, C.G., Gunzburger, M.: A multilevel stochastic collocation method for partial differential equations with random input data. arXiv:1404.2647 (2014, e-print)

  39. Trefethen, L.N.: Is Gauss quadrature better than Clenshaw-Curtis? SIAM Rev. 50(1), 67–87 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  40. Trefethen, L.N.: Approximation Theory and Approximation Practice. Society for Industrial and Applied Mathematics (2013)

  41. van Wyk, H.W.: Multilevel sparse grid methods for elliptic partial differential equations with random coefficients. arXiv:1404.0963 (2014, e-print)

  42. Wasilkowski, G.W., Wozniakowski, H.: Explicit cost bounds of algorithms for multivariate tensor product problems. J. Complex. 11(1), 1–56 (1995)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to L. Tamellini.

Additional information

The authors would like to recognize the support of King Abdullah University of Science and Technology (KAUST) AEA project “Predictability and Uncertainty Quantification for Models of Porous Media” and University of Texas at Austin AEA Rnd 3 “Uncertainty quantification for predictive mobdeling of the dissolution of porous and fractured media”. F. Nobile and L. Tamellini have been partially supported by the Italian grant FIRB-IDEAS (Project n. RBID08223Z) “Advanced numerical techniques for uncertainty quantification in engineering and life science problems” and by the Swiss National Science Foundation under the Project No. 140574 “Efficient numerical methods for flow and transport phenomena in heterogeneous random porous media”. They also received partial support from the Center for ADvanced MOdeling Science (CADMOS). R. Tempone is a member of the KAUST SRI Center for Uncertainty Quantification in Computational Science and Engineering. We acknowledge the usage of the Matlab\(^{\circledR }\,\) functions patterson_rule.m by J. Burkardt (http://people.sc.fsu.edu/~jburkardt/m_src/patterson_rule/patterson_rule.html) for the computation of Gauss–Patterson points and lejapoints.m by M. Caliari (http://profs.sci.univr.it/~caliari/software/lejapoints.m) for the computation of symmetrized Leja points.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Nobile, F., Tamellini, L. & Tempone, R. Convergence of quasi-optimal sparse-grid approximation of Hilbert-space-valued functions: application to random elliptic PDEs. Numer. Math. 134, 343–388 (2016). https://doi.org/10.1007/s00211-015-0773-y

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00211-015-0773-y

Mathematics Subject Classification

Navigation